Wisconsin, 2005

Lightning Strike in Wisconsin, November 27, 2005

November 27, 2005 · NWS MKX · 1 event in 1 county or zone

) between Ft. Atkinson and Whitewater.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Lightning struck a home in the Town of Cold Spring (Jefferson Co.) between Ft. Atkinson and Whitewater. The resultant fire damaged about 70% of the home, which will likely be a total loss.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 27, 2:49 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 27, 2:49 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
249 AM CST SUN NOV 27 2005

.DISCUSSION...FORECAST FOCUS ON RAIN AND THUNDERSTORMS TODAY
THROUGH MONDAY.

MODELS ARE IN VERY GOOD AGREEMENT WITH CURRENT SYSTEM. LOW
PRESSURE WILL CONTINUE TO DEVELOP IN CENTRAL PLAINS TODAY...THEN
TRACK NORTHEAST TO IOWA TONIGHT. WARM AIR AND MOISTURE WILL
CONTINUE FLOWING INTO WISCONSIN FROM THE GULF AHEAD OF THE LOW. IN
ADDITION...THERE WILL BE PERIODS OF STRONG ISENT LIFT...STRONG
H700 OMEGA...QCONVERGENCE...THETA-E RIDGING AND FRONTOGENETIC
FORCING. BEST INSTABILITY WILL BE TONIGHT AND EARLY MONDAY WHEN
GFS AND NAM BOTH INDICATE STRONG QPV ACROSS CWA. WILL MENTION
THUNDER TODAY THROUGH EARLY MONDAY.

TRAILING COLD FRONT WILL ROTATE ACROSS CWA MONDAY NIGHT AS SURFACE
SYSTEM MOVES TO NORTHERN GREAT LAKES. THE COLDER AIR IS EXPECTED
TO FILTER INTO REGION BEHIND FRONT...THUS THE CHANGE OVER TO LIGHT
SNOW WILL BE GRADUAL. EASTERN SECTIONS WILL STILL LIKELY HAVE A
MIXTURE OF RAIN AND SNOW BY SUNRISE TUESDAY. TIME XSECTIONS
INDICATE LOWER LEVELS SHOULD STILL BE MARGINALLY WARM BY 12Z
TUESDAY IN EASTERN SECTIONS CWA WITH LITTLE OR NO DYNAMICS
REMAINING. ONLY FLURRIES ARE EXPECTED FOR TUESDAY ENDING TUESDAY
EVENING AS MUCH DRIER MID LEVEL AIR FILTERS INTO CWA.

WEAK RIDGE WITH A DRY COLUMN SHOULD MEAN QUIET WEATHER FOR
WEDNESDAY AHEAD OF NEXT WEATHER SYSTEM FOR WEDNESDAY NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 27, 4:00 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
400 AM CST SUN NOV 27 2005

WIZ046-047-051-052-056>060-062>072-281000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
400 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.  ANY THUNDERSTORMS
THAT OCCUR TODAY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN PARTS OF SOUTH
CENTRAL WISCONSIN...MAINLY LATER TONIGHT.  DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN SEVERE WEATHER RISKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY MORNING.  THE THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS.  SNOW SHOWERS ARE
POSSIBLE MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-665-281000-
SHEBOYGAN TO WINTHROP HARBOR ILLINOIS-
400 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST WINDS ARE EXPECTED TO INCREASE TO 15 TO 25 KNOTS
TODAY AND TONIGHT.  WAVES WILL BUILD TO 4 TO 7 FEET.  A
SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THIS AFTERNOON
THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...BUT THEY ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS.  SCATTERED
THUNDERSTORMS MAY AFFECT THE NEARSHORE WATERS AFTER MIDNIGHT
TONIGHT.  WIND GUSTS WITH THESE THUNDERSTORMS MAY EXCEED 35 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTH TO SOUTHWEST WINDS UP TO 30 KNOTS AND WAVES OF 4 TO 8 FEET
MAY REQUIRE THE ISSUANCE OF GALE WARNINGS ON MONDAY AND MONDAY
NIGHT.  THUNDERSTORMS ARE POSSIBLE MONDAY MORNING.  WIND GUSTS MAY
EXCEED 35 KNOTS WITH THESE THUNDERSTORMS.

MBK

The radar

The Milwaukee radar (KMKX), 19 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
November 27, 4:30 AM CST
Where
Jefferson County, 2 mi SSE of Cold Spg
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479955.